*Table Notes:

  • Caution: As of May 2011, Infants’ and children’s liquid acetaminophen are now the same standard concentration (160 mg/5 mL). Up until that time, there were mainly 2 concentrations: 80 mg/0.8 mL (Infant Concentrated Drops) and 160 mg/5 mL (Children’s Liquid Suspension or Syrup). If you have the 80 mg/0.8 mL drops still in your medicine cabinet, they should be discarded.
  • Age limit: Don’t use acetaminophen under 12 weeks of age, because fever during the first 12 weeks of life needs to be documented in a medical setting. If a fever is present, your baby needs a complete evaluation. Exception: Fever from an immunization in a child 8 weeks of age or older. Avoid multi-ingredient products in children under 6 years of age.
  • Dosage: Determine by finding child’s weight in the top row of the dosage table.
  • Measuring the dosage (in metric units): Dosing syringes are more accurate than household utensils. Use the syringe or device that comes with the medication. If one does not come with the medication, ask the pharmacist for a medicine syringe. Household spoons are not reliable. Note: 1 level teaspoon equals 5 mL and that ½ teaspoon equals 2.5 mL.
  • Frequency: Repeat every 4-6 hours as needed. Don’t give more than 5 times a day.
  • Adult Dosage: 650 mg MAXIMUM: 3,000 mg in a 24-hour period.
  • Meltaways: These are dissolvable tabs that come in 80 mg and 160 mg (junior strength)
  • Suppositories: Acetaminophen also comes in 80, 120, 325 and 650 mg suppositories. The rectal dose is the same as the dosage given by mouth.
  • Extended-Release: Avoid 650 mg oral products in children, because they are every 8 hour extended-release.

Source: Healthychildren.org

Acetaminophen Dosing was last modified: by